Jump to content

Haloperidol: need some advice


Recommended Posts

Should I just avoid it and not take it?

 

My doc prescribed it because, as some of you may know, I have/am developing a psychotic disorder. 

 

I know it's primarily a dopamine antagonist and that HPPD seems to primarily be linked to the serotonin system. But as I've read on this forum and elsewhere, anti-psychotics should be avoided.

 

However, it seems like most people are talking about atypical anti-psychotics, which are both dopamine and serotonin antagonists, rather than typical anti-psychotics like haloperidol.

 

In my research, I haven't found many reports of using haloperidol to treat HPPD or using haloperidol to treat comorbid psychosis with HPPD. I've read the Moskowitz study, but in that cases it was used to treat flashbacks, not necessarily HPPD since before the diagnostic criteria were introduced into the DSM, flashbacks and HPPD were lumped together, so it isn't exactly clear whether they were treating flashbacks or HPPD.

 

I haven't seen many anecdotal reports either. The ones I have seen are mixed in that they say it either 1) helps, 2) does nothing, or 3) makes HPPD worse. What's disappointing about these anecdotal reports is that the authors don't include much information such as their particular dose, other comorbid disorders, hallucinogen that most likely caused their HPPD, other medications and dosage, etc. They just say whether it worked, didn't, or made things worse.

 

So, if there is anyone on this forum that has tried haloperidol and is willing to give a detailed description of their experience, I would very much appreciate it if you could post in this thread and help me determine whether I should try this med or not.

 

I obviously want to treat the psychotic symptoms, but at this point, my HPPD is what's causing me the most distress, worsening it simply for the sake of treating another disorder that isn't causing me much distress would just push me over the edge.

 

Here's my detailed report:

  • Comorbid disorders: Major depressive disorder, panic disorder, schizophrenia/psychosis NOS
  • Current psychiatric medications: 1mg clonazepam twice daily (helps with anxiety), 100mg lamotrigine twice daily (some improvement of visual symptoms)
  • Current non-psychiatric medications: Albuterol, 2 puffs as needed for asthma
  • Past medications tried for HPPD/other disorders: Escitalopram (stopped at 2.5mg once daily, made HPPD worse, 3 day trial), risperidone (stopped at .5mg twice daily, made HPPD worse, only lasted 1 day) [NOTE: These were taken in roughly the same time period]
  • Drug(s)/hallucinogen(s) most likely to have caused HPPD: DPH (diphenhydramine aka Benadryl), used on a nightly basis for ~2 years at doses of 150mg+, potentially MDMA (only ever tried once), potentially THC (only ever tried once, had a severe panic attack)
  • Proposed dose of haloperidol: 2mg once daily tapering up to 5mg once daily
  • Other proposed medications/supportive agents: Benztropine 1mg twice daily to control EPS of haloperidol

The main reason I want a detailed report is so I can make a better judgement as to whether it will worsen it or not and thus whether to take it or not. The detailed report gives me an indication of what the underlying cause is and what system is affected in particular. Knowing the drug that caused it and what drugs made it worse/better gives me an idea of the neurotransmitter system that's affected the most by your HPPD. In my case, it seems like mine is primarily linked to the serotonin system and acetylcholine system considering that my drug of choice was DPH, a well known anticholinergic, and that serotonin antagonists made it worse. In particular, for me, it seems like I likely have an acetylcholine deficiency and something funky with my serotonin system (potentially a sort of serotonin toxicity since risperidone blocks serotonin from being absorbed and escitalopram increases it, thus highly increased levels of serotonin).

 

Thanks in advance

 

 

Link to comment
Share on other sites

  • 5 months later...

I have used anti-psyg for 3 years they kill your sexdrive and gain weight its terrible and i had more hallunisations and come off its hard once you take it more then 1 month and i think its make hppd worse there are some benefits buth the side effects are terrible its took me 6 months to geth use to it

Link to comment
Share on other sites

  • 3 weeks later...

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.